Three forms of nasal spray are being recalled because they could contain too much of a man-made hormone used in treating conditions including a type of diabetes and frequent urination.
Ferring Pharmaceuticals is recalling the sprays “due to superpotency or amounts of desmopressin higher than specified,” according to a notice posted Wednesday by the U.S. Food and Drug Administration.
The risks associated with too much of the commercially-made hormone desmopressin involve abnormally low levels of sodium in blood, which could lead to seizure, coma and death, it stated.
The trouble was detected during routine testing, with one non-fatal “adverse event” possibly associated with the issue reported in the U.S., the agency stated.
The recall involves DDAVP Nasal Spray 10 mcg/0.1mL, Desmopressin Acetate Nasal Spray 10 mcg/0.1mL and Stimate Nasal Spray 1.5 mg/mL.
DDAVP and Desmopressin Acetate nasal sprays are used as antidiuretic replacement therapies in managing central cranial diabetes insipidus and temporary polyuria (excessive urination) and polydipsia (excessive drinking due to thirst) after head trauma or surgery in the pituitary region, the recall notice stated.
Stimate nasal spray is used in treating certain patients with hemophilia A or those with mild to moderate classic von Willebrand’s disease, a blood-clotting disorder.
Batch numbers and expiration dates of the sprays being recalled can be found here.